HomeRegisterLog inFollow us on facebookFollow us on twitterFollow us on youtubeFollow us on LinkedinFollow us on PintrestContact usFeedback


Share  | 
 

 Decrease in Diamox adding Topomax

View previous topic View next topic Go down 
AuthorMessage
ameliab
Member
Member
avatar


PostSubject: Decrease in Diamox adding Topomax   Thu May 23, 2013 6:07 pm

I was diagnosed with IIH in April of 2012. Ever since then I have been on Diamox which has been working off and on. My neuro-ophthalmologist has lowered the dose at times.(My highest dose being 1,000 mg twice daily.) Whenever she did that, my headaches/migraines came back with a vengeance. I have had two lumbar punctures. The first was back in April when I was first diagnosed, and the second was two months ago at the end of March. I feel like all of this has only been a temporary fix and that I'm getting nowhere! Now, my neuro-ophthalmologist has just decided today that I should decrease the Diamox to 750mg twice daily and add Topomax. But I'm scared that the migraines are going to be horribly dreadful and that it will take a while for the Topomax to start working. The pharmacist said that the Topomax could take up to 2 weeks, and I will be starting that tonight. I know that with my experience with Diamox, it's kind of a faster working medication. Has anyone had experience with lowering on Diamox and introducing Topomax? I'm just a little scared how it's going to go!
Back to top Go down
medmisfit
Admin2
Admin2
avatar


PostSubject: Re: Decrease in Diamox adding Topomax   Thu May 23, 2013 7:19 pm

They tend to mix meds a lot, but do you know why they're lowering the Diamox if it's working? I assume that you're having adverse side effects or they're concerned about kidney/liver function?? Sometimes the treatment can be worse than the disease, so they may just be trying the Topomax to see if you respond to it before completely taking you off the Diamox. Everyone responds very differently to meds, so it's really difficult to find the right balance. I personally got an instant headache with Topomax, but know other members that swear by it. Unfortunately it's all trial and error, so can take some time to find the right treatment. I would suggest keeping a symptom log, so you can track any changes. There are samples in the Useful Guides and Print Outs section.

Hang in there!!!
Julie
Back to top Go down
ameliab
Member
Member
avatar


PostSubject: Re: Decrease in Diamox adding Topomax   Thu May 23, 2013 8:01 pm

My neuro-ophthalmologist told me that Diamox is not a good med to be on for a very long time because it can mess with your chemistries like potassium and also the possibility kidney/liver function. So I have to get my levels tested every once in a while to make sure they're okay, which so far they have been. So eventually, she's been wanting me to taper down so much that I can get off of it. I have had extreme tingling in my hands and feet, sometimes elbows, but I can usually get through that okay. But each time she drops the Diamox, then the syptoms come back so severe again. I am going to start keeping a daily headache/migraine log. Thank you for pointing out where I can find the guides and print outs! Any and all help is greatly appreciated!!!
Back to top Go down
Wylee
Member
Member
avatar


PostSubject: Re: Decrease in Diamox adding Topomax   Sat May 25, 2013 8:09 pm

Amelia, there are many members who have been on Diamox for many years. I have been on it since Aug 2010. I do get my electrolytes checked, regularly, every three months, and also take a potassium (prescribed) supplement. If the Diamox is working for you, I would suggest fighting to stay on it. Your doc is being overly cautious when she doesn't need to be. And, Topomax has it's own issues. They call it Dopamax, because one of the side effects of that drug is that it can cause cognitive issues.

Is there another doctor that you can see to get a second opinion? I get the impression this one doesn't really have your best interests at heart. It may be lack of experience on her part
Back to top Go down
ameliab
Member
Member
avatar


PostSubject: Re: Decrease in Diamox adding Topomax   Sat May 25, 2013 11:45 pm

I have quit seeing her now, the major reason being because she wants me to get off of Lithium for my depression. She believes that's probably what's causing the IIH. However, I have been on countless anti-depressants that have not worked for me. The last time I was hospitalized for my depression, Lithium was their last option before trying Electro-Convulsive-Therapy. And Lithium has been a life saver for me! It has given me my life back!!! :sunny: But now, causing me so much pain with the IIH. :( Every time I would have an appointment with her, she would say: "We need to do something about that Lithium!" Or, "We need to get you off of that Lithium!" Of course my psychiatrist wouldn't let her touch it, thank goodness! So I'm still on it. But now I have starting seeing a different neuro-ophthalmologist. She has just recently taken me down from 2,000 mg of Diamox daily, to 1,500 mg daily and added 25mg of Topomax a day. She said to start there with the Topomax, and if we need to increase it later, we can. I'm thinking she wanted to make the switch because even at 2,000 mg Diamox a day, my symptoms are still REALLY bad. I don't know. But something had to change is what I have been saying because I can't keep on going in this much pain!
Back to top Go down
medmisfit
Admin2
Admin2
avatar


PostSubject: Re: Decrease in Diamox adding Topomax   Tue May 28, 2013 9:42 pm

Glad to hear you're making progress..hopefully this doctor will keep moving you forward!
Back to top Go down
Wylee
Member
Member
avatar


PostSubject: Re: Decrease in Diamox adding Topomax   Wed May 29, 2013 12:50 am

Have they talked about any surgical interventions? If the Diamox/Topamax doesn't do the trick, might they look into optic nerve fenestration, a stent or a shunt? I hope that you still have lots of options, just in case you need a Plan B. And, do keep in mind, that there are many who have taken Diamox for many years, with no ill effects.
Back to top Go down
ameliab
Member
Member
avatar


PostSubject: Re: Decrease in Diamox adding Topomax   Thu May 30, 2013 8:29 pm

Thanks medmisfit! Wylee - I just had a neuro-ophthalmology appointment this morning. They did the visual field test, scanned my optic nerves, took my eye pressure, did all the regular eye tests they usually do. She told me the swelling looks good, and my optic nerve looks good. She thinks that the Diamox is keeping it under pretty good control. She wants me to see someone at the headache clinic here in Madison WI to see if there is anything else possibly contributing to my headaches. There are a ton of different neurological tests they can do. My Dr is getting me a referral to see them, so we'll see how it goes!
Back to top Go down
Heidi
Admin1
Admin1
avatar


PostSubject: Re: Decrease in Diamox adding Topomax   Thu May 30, 2013 9:11 pm

That's great news that the swelling and optic nerves look good, and very reassuring, especially that the Diamox is keeping it under control. If there is another cause contributing to your headaches I hope it gets resolved soon for you.
Back to top Go down
http://www.ihaveiih.com
Wylee
Member
Member
avatar


PostSubject: Re: Decrease in Diamox adding Topomax   Fri May 31, 2013 1:27 am

What a great doc you have found. A keeper for sure! Sounds like this doc is really thinking about you!
Do keep us informed. It will be interesting to hear about the tests they do. We can learn so much from each other. Perhaps something you can tell us about will help another person in the future.
Back to top Go down
ameliab
Member
Member
avatar


PostSubject: Re: Decrease in Diamox adding Topomax   Fri May 31, 2013 8:18 pm

Thank you Heidi! I'm happy it's under control too! Wylee - I will stay in touch! I do really like this new Dr! There has to be something causing these horrible headaches everyday! Hopefully they will call me soon to set up an apointment and be able to figure out what is going on. If I coulld help someone else, that would be wonderful!
Back to top Go down
Sponsored content




PostSubject: Re: Decrease in Diamox adding Topomax   

Back to top Go down
 

Decrease in Diamox adding Topomax

View previous topic View next topic Back to top 

 Similar topics

+
Page 1 of 1

Permissions in this forum:You cannot reply to topics in this forum
www.ihaveiih.com :: General Discussions ::   :: IIH and Medication-
Jump to:  
DISCLAIMER This group is not managed by anyone in the medical profession, but by people who are either affected by, or are closely connected to IIH. Information provided on this site is meant to complement & not replace any advice or information from a health professional, users and members are reminded that medical professionals should always be consulted in all aspects of health needs.
Protected by Copyscape Web Copyright Protection Software
Top Disability Websites
Forumotion.com | © phpBB | Free forum support | Contact | Report an abuse | Free forum